Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 312, NWS Jackson, MS

July 25, 2004Kemper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 25, 2004, 5:54 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2004, 5:54 PM CDT (22:54 UTC)
Expired
Jul 25, 2004, 6:35 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Kemper County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 145 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:00 PM CDTTSTM WND DMG6 N Toomsuba, MSNUMEROUS TREES WERE BLOWN DOWN IN AND AROUND LAUDERDALE. 20 TO 30 TREES WERE BLOWN DOWN ON MINNOW BUCKET ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2401 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 252254
SVRJAN
MSC069-075-252335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 635 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 7 MILES EAST OF THE MERIDIAN NAVAL
  AIR STATION...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL NORTHEAST LAUDERDALE AND SOUTHEAST KEMPER 
  COUNTIES 

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3264 8838 3263 8862 3243 8858 3244 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SUN JUL 25 2004

.SYNOPSIS...
WARM MID LEVEL RIDGING WITH 500MB HGTS/TEMPS 591DM/-7C OVER THE
LOWER MS VALLEY PERSISTING A LITTLE LONGER THAN EXPECTED BUT NOW
RETROGRADING INTO S TX TONIGHT. UPPER TROUGH AXIS MOVING SEWD DOWN
THE MO VALLEY WILL TURN TOWARD THE GREAT LAKES AND PUSH SURFACE
FRONTAL BOUNDARY ALONG KOUX-KTXK LINE SWD TO THE I-20 CORRIDOR LATE
TONIGHT(12 HOURS SLOW) THEN I-10 VICINITY FOR MONDAY NIGHT. LOOK FOR
SURFACE BOUNDARY TO STALL WITH SOME HEAVY RAIN POTENTIAL IN SRN MS
MONDAY EVENING...FRONT SHOULD MOVE OFFSHORE BY TUESDAY WHEN SURFACE
LOW DEVELOPS OVER N CENTRAL GULF AND HEADS TOWARD SRN GA WEDNESDAY.

&&

.SHORT TERM...
AFTERNOON SBCAPES 4000-4500J/KG HELPING TO FIRE STORMS ACROSS CWFA
AS RIDGING BREAKS DOWN ALOFT. SHOULD SEE SLOW SWD DRIFT TO STORMS E
OF THE NATCHEZ TRACE PARKWAY AND EWD MOTION AT 15 MPH FOR THE NW
HALF OF THE AREA. LACK OF SHEAR AND BETTER LAPSE RATES SHOULD
PRECLUDE MOST STORMS FROM REACHING SEVERE LEVELS BUT AN ISOLATED
PULSE ONE NOT OUT OF THE QUESTION THROUGH SUNSET. UNLESS WE SEE A
LITTLE BETTER ORGANIZATION ALONG THE FRONT...WILL NOT MENTION SEVERE
FOR THE EVENING. WILL KEEP MENTION OF LOCALLY HEAVY RAINFALL FOR THE
HIGHWAY 82 CORRIDOR CLOSER TO FRONT WHERE BOUNDARY INTERACTIONS MOST
PROBABLE. SOME ACTIVITY EXPECTED TO PERSIST INTO THE LATE NIGHT AND
WILL KEEP ISOLATED IN FOR OVERNIGHT. ON MONDAY...EXPECT SURFACE
BOUNDARY ALONG I-20 IN THE MORNING TO PRESS SWD DURING HEAT OF THE
DAY AND WILL GO FOR LIKELY POPS SERN MS MONDAY AFTERNOON. MODELS
KEEPING SLUG OF WWD MOVING TROPICAL AIR FROM THE BAHAMAS WELL S OF
THE AREA ACROSS THE MIDDLE AND SRN GULF THROUGH TUESDAY.

ABUNDANT MOISTURE(PWATS JUST ABOVE 2) AND K-INDEXES 35+ SHOULD
STILL BE GOOD FOR NUMEROUS ONE HALF TO ONE INCH RAIN TOTALS WITH
LOCALLY UP TO 2+ INCHES POSSIBLE TONIGHT AND MONDAY. OTHERWISE...
EXTENSIVE POST-FRONTAL CLOUD COVER SHOULD HOLD TEMPS IN THE 80S MOST
LOCATIONS MONDAY. EXPECT 65-70 DEGREES MUCH OF THE CWFA MONDAY NIGHT
WITH LESS HUMID IN THE AFTERNOON TUESDAY.

&&

.LONG TERM...
WEDNESDAY AND THURSDAY STILL APPEAR TO BE THE DRY WITH TEMPORARY WNW
FLOW ALOFT AS LOW LEVEL RICHER THETA-E(340K AT 850MB) AIR HUGS THE
COAST BEFORE STARTING NWD PUSH AGAIN THURSDAY NIGHT. SHOULD SEE
DECENT MOISTURE ADVECTION BACK INTO THE REGION FRIDAY AND LEFTOVER
BOUNDARY LIFTS N OF THE AREA FOR SATURDAY THROUGH MONDAY. NORMAL
LATE JULY TEMPERATURES AND DIURNAL RAIN CHANCES SHOULD BE THE STORY
OVER NEXT WEEKEND. MORE ACTIVE TROPICAL ELYS EXPECTED NEXT WEEK AS
THE ITCZ FINALLY WORKS ITS WAY INTO THE SRN CARIBBEAN SO ATTENTION
WILL START TO SHIFT THAT DIRECTION AS WE HEAD INTO AUGUST.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  88  69  90 /  40  50  10  10
MERIDIAN      72  89  68  89 /  40  60  20  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 25, 1:08 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT SUN JUL 25 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261808-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
108 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THROUGH THIS EVENING. WIND GUSTS TO 45 MPH...HEAVY
RAIN...SMALL HAIL AND FREQUENT LIGHTING WILL BE POSSIBLE.

MOSTLY CLEAR SKIES HAVE ALLOWED TEMPERATURES TO CLIMB INTO THE
LOWER AND MID 90S AROUND THE REGION. THE COMBINATION OF AFTERNOON
HEATING...PLENTY OF MOISTURE AND A SLOW MOVING COLD FRONT MAY
LEAD TO STRONG THUNDERSTORMS. WEAK WINDS ALOFT WILL MAKE STORMS
NEARLY STATIONARY... BUT CAPABLE OF PRODUCING DOWNBURST WIND
GUSTS...PERIODS OF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
SMALL HAIL WILL ALSO BE A RISK.

...FLOODING...
HEAVY RAIN AND PONDING CAN BE EXPECTED WITH ANY SHOWERS OR
THUNDERSTORMS THAT DEVELOP AROUND THE REGION THROUGH MONDAY.  THE
ATMOSPHERE WILL REMAIN MOIST FOR AT LEAST ONE MORE DAY...SO
THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL AMOUNTS IN EXCESS OF
AN INCH PER HOUR WILL BE POSSIBLE. PERIODS OF HEAVY RAIN IN A
SHORT PERIOD OF TIME MAY LEAD TO PONDING OF WATER ON ROADWAYS
...AS WELL AS MINOR FLOODING OF CULVERTS...DITCHES AND OTHER LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
WITH THE COLD FRONT EXPECTED TO SLOWLY SINK SOUTH AND SETTLE OVER
SOUTHEAST MISSISSIPPI...STRONG THUNDERSTORMS WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON. WIND GUSTS TO 45 MPH...SMALL
HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL REMAIN THE PRIMARY
RISKS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:36 PM CDTSevere Thunderstorm WarningJANLeake39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.